Colorado, 2024Winter Storm and Winter Weather in Colorado, December 28 to 29, 2024
December 28 to 29, 2024 · NWS BOU · 3 events in 3 counties and zones
Heaviest snowfall occurred in the Park and Gore Mountain ranges. 8 inches of precipitation.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heaviest snowfall occurred in the Park and Gore Mountain ranges. Snotel stations here reported up to 1.8 inches of precipitation. Using a 10:1 ratio, an estimated up to 18 inches fell. Lighter snowfall occurred through out the rest of the northern mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 28, 4:30 AM MST, 6 hours 30 minutes earlier. Its key messages:
- Two more rounds of snow and travel impacts for the mountains through Monday. 1) This afternoon through Sunday morning. 2) Late Sunday evening to Monday. For both of these, the Park Range will see the heaviest snowfall totals while the Front Range mountains and Summit County will see moderate snowfall totals.
- Windy Monday with at least elevated if not critical fire weather concerns. Relatively high probabilities (>50% chance) of reaching high wind criteria over portions of the foothills and plains.
- A weak disturbance or two in northwest flow Tuesday into Wednesday could bring a couple light snow showers, favoring the mountains.
- Colder temperatures are expected for New Year's Eve and start to 2025 (Wednesday). Then gradual warming again the end of next week.
Area forecast discussion, Dec 28, 4:30 AM MST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
430 AM MST Sat Dec 28 2024
.KEY MESSAGES...
- Two more rounds of snow and travel impacts for the mountains
through Monday. 1) This afternoon through Sunday morning. 2)
Late Sunday evening to Monday. For both of these, the Park Range
will see the heaviest snowfall totals while the Front Range
mountains and Summit County will see moderate snowfall totals.
- Windy Monday with at least elevated if not critical fire weather
concerns. Relatively high probabilities (>50% chance) of
reaching high wind criteria over portions of the foothills and
plains.
- A weak disturbance or two in northwest flow Tuesday into
Wednesday could bring a couple light snow showers, favoring the
mountains.
- Colder temperatures are expected for New Year's Eve and start to
2025 (Wednesday). Then gradual warming again the end of next
week.
&&
.SHORT TERM /Through Tonight/...
Issued at 245 AM MST Sat Dec 28 2024
This morning, GOES-18 shows a plume of Pacific moisture arriving to
Utah Colorado border. No major changes to the short-term forecast
today as an upper level jet will provide enough forcing and moisture
to bring additional snowfall to the mountains starting this
afternoon. Before the next system arrives, cloud cover will begin to
increase across the region this morning. Cross sections display
layer of dry air entering before round two of mountain snow, thus
any additional snowfall this morning should be minimal. This will
allow for a break in snowfall before this afternoon before our
next Winter Storm Warning and Winter Weather Advisories go into
effect. There is some uncertainty in warming this afternoon for
the lower elevations due to cloud cover but downslope winds may
warm temperatures this afternoon. Highs should reach the upper 40s
to low 50s across the plains. Temperatures slightly above normal
are expected for the mountains and valleys between 20-33. An upper
level 120kt jet will assist in orographic snow starting early
this afternoon. Similar to yesterday, areas above 10k feet such as
Rabbit Ears Pass, Berthoud Pass and Cameron Pass will receive the
highest accumulations resulting in 8-18 inches. Expecting
mountain valleys and other mountain passes such as Loveland Pass
will receive 2-6 inches through Sunday morning. Additionally,
strong northwest flow will lead to strong winds producing wind
gusts up to 55 mph over the mountain passes. Areas included in the
Winter Storm Warning and Winter Weather Advisory will experience
travel impacts such as low visibility due to blowing snow and snow
covered roads especially by this evening. Gusty downslope winds
will enter the lower elevations nearby the foothills as well. Wind
gusts up to 35-45 mph could occur mainly along the adjacent
plains through this evening. Tonight, difficult travel will be
possible over the northern mountain passes as snowfall and strong
wind gusts continue through late Sunday morning.
&&
.LONG TERM /Sunday through Friday/...
Issued at 245 AM MST Sat Dec 28 2024
Sunday will start the day with continued snow in the mountains due
to strong orographic forcing, but that will wind down rather
quickly by late morning into early afternoon (from south to north)
as upper level ridging and warm advection occurs. The existing
Winter Weather highlights til 11 am seem good for now, although
impacts could linger a little longer in the northern border area
with strong orographics but only shallow moisture lingering into
early afternoon. The mountain wave is expected to retreat into the
higher foothills and mountains of the Front Range and stay there
most of Sunday with a lack of mountain top stable layer.
Temperatures will be a little tricky tomorrow, but with warm
advection we should see highs bump up into the 55 to 60 degree
range, with the warmest readings around Denver where inversions
are shallowest. We'll still have to watch how much upper level
cloudiness occurs with some potential for a standing mountain wave
cloud. That could trim temps a few degrees especially where
inversions are a bit deeper to start the day.
The next powerful Pacific jet is still due in by Sunday evening.
We'll get into the left exit region of a 140-150 kt jet, aiding
lift and bringing yet another round of snow, blowing snow, and
hazardous travel to the mountains. While initially the airmass is
relatively dry, the persistent lift and moisture on the poleward
side of the upper level jet should get snow going again through
the course of Sunday evening, becoming heavier in the overnight
hours as lapse rates kick back up to 6-7C/km. Strong orographics
will continue, so further highlights will be warranted (with the
next main forecast package this afternoon) for the northern
mountains. There is enough instability to bring the chance of rain
and snow showers onto the adjacent plains late Sunday night.
Mountain snow and blowing snow will continue into Monday morning,
before gradually diminishing during the afternoon hours. That
said, impacts will likely remain with hazardous travel conditions
due to blowing snow, slick roads, and reduced visibility.
Meanwhile, strong and gusty winds will develop Monday morning in
the wake of the strong shortwave and speed max. Large scale
subsidence and cold advection means a bora wind event is expected,
with a relatively high (50-60% chance) of reaching high wind
criteria across portions of the foothills and plains per ensemble
and Sangster wind program forecasts. It still looks like the
strongest winds will occur in the foothills due to subsidence and
slight mountain wave enhancement, while another corridor of
potentially high winds (>58 mph) develops from northern Larimer
and Weld Counties east and southeast across the plains east of
Denver. With the magnitude of winds and lack of precipitation/snow
cover, critical fire weather conditions will be possible. More on
that in the fire weather section below. Blowing dust will also be
a distinct possibility where winds are strongest.
Winds and weather will settle down Monday night into Tuesday.
Continued cold advection means a couple days of below normal
temperatures for a change, just in time for the last day of 2024
and a welcome into the New Year. Since we're in northwest flow for
Tuesday and Wednesday, we can't rule out shortwaves passing by and
providing a couple shots of snow showers. That said, ensemble
systems were insisting on one thing with regard to
intensity...light. At most a tenth of an inch of liquid (1.5" of
snow) in the lower elevations and the vast majority of runs were
still dry. We'll keep our fingers crossed - if you like snow.
Otherwise, there is still reasonable agreement we'll be trending a
little warmer for the end of next week. Models may still be
overdoing the amount of warming though since we'll still be open
to northwest flow and possible weak shortwaves and backdoor cold
fronts. That all depends on progression of the upper Great Lakes
trough, where ensembles show a fair amount of uncertainty.
&&
.AVIATION /12Z TAFS through 12Z Sunday/...
Issued at 430 AM MST Sat Dec 28 2024
VFR conditions will continue through the TAF period. The strong
westerly downslope winds will be the main impact to terminals
starting this afternoon. By 19-21Z, westerly winds should
prevail for all sites. KBJC will likely receive the strongest
gusts up to 32kts and a bit earlier, but KDEN should remain near
23-25kts this afternoon. Wind speed should decrease by this
evening 00Z-02Z for KAPA and KDEN and may become variable for a
few hours. Then winds should return to a south or south/southeast
direction toward 03Z-06Z but speeds around 10 kts or less.
Meanwhile, downslope winds are possible at KBJC through tonight,
but mountain wave breaking is expected to mostly retreat to the
foothills. There is a very low chance of a brief rain/snow shower
arriving to KBJC tonight, but KDEN and KAPA will remain dry.
&&
.FIRE WEATHER...
Issued at 245 AM MST Sat Dec 28 2024
Critical fire weather conditions may develop Monday due to strong,
gusty winds. Humidity levels will stay above traditional critical
thresholds, but the magnitude of winds (gusts 45-60 mph likely
across all of the foothills and plains) and recent dryness/lack of
snow cover means high grassland fire danger. We'll continue to
monitor the latest for possible highlights Monday.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM MST early this morning for
COZ031.
Winter Storm Warning from 11 AM this morning to 11 AM MST Sunday
for COZ031.
Winter Weather Advisory until 6 AM MST early this morning for
COZ033-034.
Winter Weather Advisory from 11 AM this morning to 11 AM MST
Sunday for COZ033-034.
&&
SHORT TERM...AD
LONG TERM...Barjenbruch
AVIATION...AD
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Dec 28, 3:09 AM MST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
309 AM MST Sat Dec 28 2024
COZ030>051-291015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
309 AM MST Sat Dec 28 2024
...TWO MORE ROUNDS OF SNOW AND BLOWING SNOW FOR THE MOUNTAINS...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Another round of light to moderate snowfall will occur for the
northern mountains until Sunday morning. Areas above 10 thousand
feet such as Rabbit Ears Pass, and Cameron Pass will receive the
highest accumulations resulting in 9-18 inches. Travel impacts can
be expected in the mountains; prepare for low visibility due
strong wind gusts of 45-55 mph and snow covered roads starting
this afternoon. Overnight, snow may become heavy at times for
these areas. Elsewhere, lower elevations will remain dry and gusty
with wind gusts up to 40 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow and blowing snow in the northern Colorado mountains will
wind down late Sunday morning into early afternoon. Thus, the
hazardous travel conditions will improve for the afternoon into
the early evening hours Sunday. However, another round of heavier
snow, blowing snow, and difficult travel conditions will develop
in the mountains by late Sunday evening and continue through at
least mid day Monday. Conditions are expected to gradually improve
later Monday afternoon or Monday night.
Strong and gusty winds will develop in all areas Monday. There is
a possibility of high winds to around 60 mph, critical fire
weather conditions, and even areas of blowing dust on the plains.
Colder temperatures but lighter winds will settle in for Tuesday
and Wednesday, before a gradual warmup occurs later next week.
Light snow showers will still be possible from time to time,
mainly in the mountains.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports from mountain spotters will be appreciated.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- December 28, 11:00 AM MST to December 29, 11:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Snotel stations here reported up to 1.8 inches of precipitation. Using a 10:1 ratio, an estimated up to 18 inches fell at the Zirkel Snotel. The Columbine Snotel received an estimated 14 inches of snow.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 28, 11:00 AM MST to December 29, 11:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Snotel stations through the zone reported 0.4 to 0.9 precipitation. Using a 10:1 ratio, snowfall are estimated to be 4 to 9 inches, which led to snow covered roads.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 28, 11:00 AM MST to December 29, 11:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Snotel stations through the zone reported 0.4 to 1.0 precipitation. Using a 10:1 ratio, snowfall are estimated to be 4 to 10 inches, which led to snow covered roads.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, December 28, 20241 death · 5 injured · $6.0 million · EF3 · 72 events
- Tornadoes and Hail in Texas, December 28, 20241 death · 16 injured · EF3 · 16 events
- Dense Fog in Iowa, December 28, 20243 deaths · 3 injured · 1 event
- Avalanche in Utah, December 28 to 31, 20242 deaths · 2 events
- Tornado and Damaging Winds in Alabama, December 28 to 29, 2024$3.1 million · EF1 · 24 events
- Tornadoes and Hail in Louisiana, December 28, 2024$1.2 million · EF1 · 22 events
- Tornadoes and Damaging Winds in Mississippi, December 28, 2024$100,000 · EF1 · 19 events
- Tornadoes and Damaging Winds in Louisiana, December 28, 2024$80,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Alabama, December 28 to 29, 20242 injured · EF1 · 38 events
- Hail in Arkansas, December 28, 2024$251,000 · 2.75 in hail · 2 events
- Flash Flooding and Hail in Texas, December 28, 2024$30,000 · 1 in hail · 6 events
- Damaging Wind in Tennessee, December 28, 2024$30,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224601, 1224605, 1224607.